Oklahoma, 2022

Damaging Wind in Oklahoma, September 25, 2022

September 25, 2022 · NWS SHV · 1 event in 1 county or zone

Northwesterly flow aloft aided in pushing a cold front southward into the region on the afternoon of September 25th. Despite only weak upper-level support, frontal forcing was sufficient to generate scattered convection along the frontal boundary during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Northwesterly flow aloft aided in pushing a cold front southward into the region on the afternoon of September 25th. Despite only weak upper-level support, frontal forcing was sufficient to generate scattered convection along the frontal boundary during the afternoon. The atmosphere was relatively uncapped, and with afternoon temperatures climbing into the mid 90s, moderate surface-based instability developed. However, a lack of deep layer moisture appeared to be a limiting factor for any severe weather although classic inverted-V forecast soundings indicated the potential for isolated damaging wind gusts from thunderstorm downbursts in the afternoon. Moisture proved to be sufficient for storms to rapidly develop by mid to late afternoon, quickly accelerating southward and producing sporadic damaging wind gusts across parts of McCurtain County Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 25, 1:22 PM CST, 38 minutes earlier.

Area forecast discussion, Sep 25, 1:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
222 PM CDT Sun Sep 25 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday Night)
Issued at 202 PM CDT Sun Sep 25 2022

Strong cold front is beginning its surge south and east into our
area attm as sfc pressure rises can be seen north and west of the
I-30 Corridor. Likewise, tighter pressure gradient exists across
this region as well, not to mention the compressional warming we
are seeing in the pre-frontal airmass near and southeast of the
corridor. Over the last hour, a broken line of elevated convection
has developed north and west of the I-30 Corridor with CB bases
more consistent with upper midwest convection. For that reason,
will need to watch for the possibility of dry microburst potential
mainly through sunset between the I-30 and I-20 Corridors. Did
expand low end chance pops just in advance of the current
convection on radar through the evening hours but the closer we
get to midnight, should really start to see convection loosing its
coverage and intensity, as we are only forecasting rain chances
less than 20 percent south of the I-20 Corridor after midnight.

Cold front pushes through our entire region tonight with post
frontal cold air advection in its wake. Did undercut NBM temps
slightly overnight, especially across SE OK and SW AR. Stayed very
close to NBM temps for daytime highs on Monday as milder and
drier air continues to spill into the region. Did continue the
trend of undercutting overnight minimum temperatures Monday night,
again more so across our northern and northeastern zones as upper
40s cannot be ruled out across our more sheltered areas of SE OK
and SW AR.

13

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 202 PM CDT Sun Sep 25 2022

A very welcomed shift in the pattern is expected over the course of
this long-term, with the first extended period of fall temperatures
likely.

We'll start this long-term under the post-frontal airmass working in
over the short-term, with highs Tuesday afternoon across the region
ranging in the mid to upper-80s. Temperatures into Wednesday will
follow this trend, for pretty much a seasonal feel afternoon wise
into Thursday. However, there is a chance that overnight lows will
be well below average into Thursday with limited cloud cover and
stiff NE winds. The interesting shift, or rather reinforcement in
the pattern looks to come on Thursday with the landfall of now TS
Ian. Here, the surface trough will extend, or rather be forced down
into the region by the landfalling tropical system. Trailing this
trough will be another frontal boundary that is also getting pushed
through the region by Ian. This should result in another shot of
cold air, which will allow for below average temperatures headed
into the weekend. Given how long-range guidance tends to plot warmer
than actual during the overnight hours, widespread 40's are not out
of the realm of possibility Thursday and Friday nights.

/44/

&&

.AVIATION...
(18Z TAFS)
Issued at 1100 AM CDT Sun Sep 25 2022

While isolated to widely scattered convection will be possible
later this afternoon through this evening near and south of the
I-20 Corridor ahead of a strong cold front that will be moving
through our airspace, storm coverage does not warrant mentioning
in the 18z TAF package. Will instead handle anything close to an
airport with an AMD if necessary. Otherwise, mid level cloud cover
will be in an out across our airspace ahead of the front and post
frontal as well but all ceilings should remain VFR in nature. Look
for WNW winds prevailing near 10kts, with those winds quickly
veering around to a NW, N and eventually NNE direction during this
TAF period as well.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  87  58  85 /  30   0   0   0
MLU  66  86  54  83 /  20   0   0   0
DEQ  55  88  50  87 /  10   0   0   0
TXK  61  86  55  85 /  20   0   0   0
ELD  58  83  49  81 /  30   0   0   0
TYR  65  87  59  88 /  30   0   0   0
GGG  64  87  55  86 /  30   0   0   0
LFK  66  89  55  88 /  20   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...13
LONG TERM....44
AVIATION...13
Hazardous weather outlook, Sep 25, 4:33 AM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
533 AM CDT Sun Sep 25 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-261045-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
533 AM CDT Sun Sep 25 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible along a cold front this
afternoon and tonight, generally for all areas of the region along and
south of the Interstate 30 corridor. Severe weather is not anticipated,
but the strongest storms could produce gusty winds and brief heavy
downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

20

In the hours before

Special weather statement, Sep 25, 12:49 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
149 PM CDT Sun Sep 25 2022

ARZ060-061-251930-
Hempstead AR-Nevada AR-
149 PM CDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of east central
Hempstead and central Nevada Counties through 230 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prescott, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prescott, Emmet, Bluff City, White Oak Lake State Park, Mount Moriah,
Sutton, Morris, Laneburg and Boughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3390 9330 3388 9331 3384 9329 3384 9326
      3383 9326 3383 9323 3382 9321 3370 9311
      3369 9311 3358 9343 3389 9353 3395 9337
TIME...MOT...LOC 1849Z 336DEG 12KT 3387 9340

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

44
Special weather statement, Sep 25, 1:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
218 PM CDT Sun Sep 25 2022

ARZ060-061-252000-
Hempstead AR-Nevada AR-
218 PM CDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of eastern Hempstead
and west central Nevada Counties through 300 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 10 miles north of Hope, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hope, Emmet, Blevins, Perrytown, Washington, Ozan, Oakhaven and
Sutton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3386 9379 3392 9356 3363 9338 3354 9368
TIME...MOT...LOC 1917Z 336DEG 11KT 3382 9363

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

44
Special weather statement, Sep 25, 1:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
245 PM CDT Sun Sep 25 2022

ARZ061-252030-
Nevada AR-
245 PM CDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of southern Nevada
County through 330 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmet, or 9 miles south of Prescott, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emmet, Rosston, Willisville, Bodcaw, Cale, Mount Moriah, Young,
Sutton, Morris, Waterloo, Laneburg and Falcon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3348 9311 3345 9321 3346 9322 3345 9322
      3344 9325 3344 9342 3345 9343 3362 9348
      3371 9348 3377 9331
TIME...MOT...LOC 1944Z 336DEG 11KT 3367 9338

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

44
Special weather statement, Sep 25, 1:56 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
256 PM CDT Sun Sep 25 2022

TXZ109>111-125-252030-
Upshur TX-Camp TX-Morris TX-Titus TX-
256 PM CDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of north central
Upshur, southern Morris, southeastern Titus and central Camp Counties
through 330 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cason, or near Mount Pleasant, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Pleasant, Pittsburg, Daingerfield, Lone Star, Cason, Midway,
Roeder, Harvard, Lafayette, Center Point and Holly Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3318 9484 3292 9465 3291 9466 3281 9495
      3311 9503
TIME...MOT...LOC 1956Z 338DEG 16KT 3309 9491

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

44

The radar

The Shreveport radar (KSHV), 162 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
September 25, 2:00 PM CST
Where
McCurtain County, 2.76 mi N of Tom
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.770, -94.570

A few trees downed and a power pole snapped along Highway 3.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056605.